Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 59, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 8, 2004, 5:17 PM EDT for Lenoir County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2004, 5:17 PM EDT (21:17 UTC)
- Expired
- Jul 8, 2004, 6:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Lenoir County, NC
The radar
The Morehead City radar (KMHX), 79 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 082117
SVRMHX
NCC107-082200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
517 PM EDT THU JUL 8 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LENOIR COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 600 PM EDT
* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
JONESTOWN...OR 12 MILES SOUTH OF KINSTON...AND MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN LENOIR COUNTY AROUND 530 PM EDT...
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3507 7775 3510 7775 3517 7779 3529 7745
3528 7745 3526 7743 3523 7747 3523 7753
3516 7752 3508 7759 3501 7772
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:42 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 8, 2:42 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 242 PM EDT THU JUL 8 2004 .SHORT TERM (TONIGHT)...ISOLATED SHWRS/TSTMS FIRING ALONG SEABREEZE THIS AFTERNOON OVER ONSLOW...JONES...CRAVEN AND WRN CARTERET COUNTIES. WILL CARRY A SLGT CHC POP THRU ABOUT 02Z TO ACCOUNT FOR THIS ACTIVITY. THE STORMS SHOULD DISSIPATE WITH LOSS OF HEATING...LEAVING ANOTHER WARM MUGGY NIGHT WITH MINS IN THE MIDDLE TO UPPER 70S. && .LONG TERM (FRIDAY THROUGH THURSDAY)...UPPER RIDGE STARTS TO AMPLIFY OVER THE SOUTHEAST US FRIDAY AND ESPECIALLY ON SATURDAY. THIS SHOULD KEEP CONVECTION TO A MINIMUM DESPITE PRESENCE OF WEAK TROF INLAND. WILL OPT TO KEEP POPS MINIMAL THRU SAT NIGHT. BY SUNDAY...UPR RIDGE RETROGRADES TOWARD THE WEST ALLOWING LOWERING H5 HEIGHTS AND SOME WEAK TROFFING. ADDITIONALLY...BOTH ETA/GFS INDICATE MID-LEVEL SHORTWAVE AND ENHANCED UVVS DURING SUNDAY AFTERNOON. WILL BRING IN SMALL CHC POPS FOR SUNDAY AS A RESULT. SFC FNTL TROF WILL BE ON OUR DOORSTEP MONDAY AND WILL FCST CHC POPS. REST OF EXTND PERIOD WILL HAVE NEAR NORMAL TEMPS AND SMALL DAILY POPS. PERHAPS A LTL BETTER RAIN CHC ON THURSDAY WITH H5 TROF SWEEPING ACROSS THE MID ATLANTIC REGION. && .MARINE...CURRENT BUOY OBSERVATIONS SHOWING SEAS AROUND 2 FT WITH SE SWELL EVERY 9 SEC. WINDS ARE FAIRLY LIGHT AROUND COASTAL WATERS GENERALLY 10 KT OR LESS. ISOLD THUNDERSTORMS ARE ONCE AGAIN EXPECTED PRIMARILY INLAND AND AROUND THE SOUNDS...BUT COULD MOVE OFFSHORE DURING THE EVENING HOURS. GUSTY WINDS AND HIGHER SEAS ARE POSSIBLE IN AND NEAR THESE STORMS. SKIES SHOULD CLEAR AFTER MIDNIGHT...AND WINDS AND SEAS EXPECTED TO CONTINUE AROUND 10-15KT AND 2 FT. A WEAK SFC TROUGH WILL CONTINUE TO SET UP OVER THE REGION THROUGH SATURDAY. AFTERWARDS THE BERMUDA HIGH WILL BUILD IN TO THE S...AND OTHER THAN MINOR FLUCTUATIONS IN RIDGE POSITION...LITTLE CHANGE TO WINDS AND SEAS WITH NO HEADLINES. && .AVIATION...CURRENT RADAR IS INDICATING DEVELOPING SHOWERS AND THUNDERSTORMS THAT ARE ADVANCING TOWARDS THE EWN AIRPORT. THESE COULD PRODUCE A SHORT LIVED MVFR IN 3SM RAIN AND OVC 4-5KFT CEILINGS. MORE SHRA/TSRA ARE POSSIBLE THIS EVENING THOUGH WILL BE ISOLD IN NATURE SO MOST AREAS WILL REMAIN DRY. FOG/HAZE MAY ONCE AGAIN DEVELOP ACROSS EASTERN PORTIONS OF THE STATE FRI MORNING BY AROUND 09Z. THE FOG COULD DROP TO AROUND 3SM (MVFR) SHOULD BURN OFF BY 12-13Z. AFTERWARDS MOSTLY VFR CONDITIONS EXPECTED WITH NO RESTRICTIONS TO VISIBILITY AND ONLY SCT050 CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... MHX 75 90 76 90 / 20 10 10 10 EWN 74 93 73 92 / 20 10 10 10 HSE 78 89 73 89 / 10 10 10 10 PGV 75 95 74 93 / 20 10 10 10 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && AVIATION...21/JAMISON - 23/VINCENT SHORT TERM...11/JAMISON LONG TERM...11/COLLINS MARINE...21/JAMISON
Hazardous weather outlook, Jul 8, 4:24 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 424 AM EDT THU JUL 8 2004 NCZ029-044>047-079>081-090>095-098-103-104-090822- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 424 AM EDT THU JUL 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY HEAT INDICES OF 100 TO 105 ARE EXPECTED. ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TK
In the hours before
Local storm report, Jul 8, 4:59 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
459 PM EDT THU JUL 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG AURORA 35.30N 76.79W
07/08/2004 BEAUFORT NC PUBLIC
ROOF DAMAGE TO RESTAURANT ON HWY 306 IN AURORA
0300 PM HAIL AURORA 35.30N 76.79W
07/08/2004 0.88 INCH BEAUFORT NC PUBLIC
PUBLIC REPORT OF NICKEL SIZE HAIL
&&
JBMThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:58 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 7, 8:58 PM EDT | Special Marine Warning | MHX | 62 min | |
| Jul 7, 9:59 PM EDT | Special Marine Warning | MHX | 61 min | |
| Jul 8, 5:20 PM EDT | Special Marine Warning | MHX | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.